Amyotrophic Lateral Sclerosis or ALS is a devastating neurological disease that is ultimately fatal. Also know as Lou Gehrig’s disease, it leads to loss of muscle control. People eventually lose the ability to speak, swallow or even breath. A new study from the University of California at San Diego describes an ALS-like condition linked to the use of statin-type cholesterol-lowering drugs. The investigators studied 10 patients who reported developing ALS-like symptoms while taking statins. Some patients noted an improvement in symptoms when their cholesterol drug was discontinued and deterioration if the drug was restarted.
This supports other research demonstrating that people with ALS get worse more rapidly if they are taking statin-type medications. Although some patients reported temporary improvement when statins were discontinued, the disease eventually returned and progressed. The authors conclude that statin-type medications may affect a susceptible subgroup of people and either trigger or worsen neuromuscular degeneration.
[Drug Safety, Aug 8, 2009]